But continued aspirin use is associated with reduced risk of serious cardiovascular events and death
TUESDAY, Aug. 2, 2016 (HealthDay News) — For patients with a history of lower gastrointestinal (GI) bleeding, continuation of aspirin is associated with increased risk of recurrent bleeding, but reduced risk of cardiovascular events and death, according to a study published in the August issue of Gastroenterology.
Francis K.L. Chan, M.D., from the Chinese University of Hong Kong, and colleagues performed a retrospective study of patients diagnosed with lower GI bleeding. Data were analyzed for 295 patients on aspirin, and their outcomes were determined during a five-year period. Outcomes were compared for patients according to their cumulative duration of aspirin use: <20 percent of the follow-up period (121 nonusers) versus ≥50 percent of the observation period (174 aspirin users).
The researchers found that lower GI bleeding recurred in 18.9 and 6.9 percent of aspirin users and nonusers, respectively, within five years (P = 0.007). Serious cardiovascular events occurred in 22.8 and 36.5 percent of aspirin users and nonusers, respectively (P = 0.017); 8.2 percent of aspirin users and 26.7 percent of nonusers died of other diseases (P = 0.001). Aspirin use was an independent predictor of rebleeding, but provided protection against cardiovascular events and death.
“Among aspirin users with a history of lower GI bleeding, continuation of aspirin is associated with an increased risk of recurrent lower GI bleeding, but reduced risk of serious cardiovascular events and death,” the authors write.
Two authors disclosed financial ties to the pharmaceutical industry.
Copyright © 2016 HealthDay. All rights reserved.